A CASE REPORT ON ATROPINE INDUCED PSYCHOSISAbstract
The administration of atropine to a large population for treatment of intoxication carries the risk of allergic or toxic reactions in a small number of patients. It has been reported rarely in the literatures .We describe a cases of atropine-induced psychotic disorder in a substance abused patient and different approaches of management. Dryness of the mouth, blurred vision, photophobia and tachycardia commonly occur with chronic administration of doses. In addition psychotic symptoms such as restlessness and excitement, hallucinations, delirium may occur due to atropine. This is a study of a 55 year old female patient who manifested with visual and auditory hallucination, fatigue, anxiety, headache visual disturbances and chest tightness after intake of atropine. To manage this adverse drug reaction the dose of atropine was progressively reduced to 1ml/hr and 0.5ml/hr and discontinued after appearance of signs of complete atropinization. Patient was given with IV morphine 2 mg/hr to manage agitation and IV haloperidol 5mg as required to managing the psychiatric effects. Physostigmine, scopolamine or glycopyrrolate was given in some cases as replacement of therapy in atropine-induced psychosis. In this case, symptomatic treatment is appropriate as it is substance abused patient, no long term therapy is needed for the patient and anti-cholinergic toxicity is likely to resolve within days of discontinuing the offending agent.
Neethu Ros Tom, Greeshma Hanna Varghese, Hanna Alexander, Swethalekshmi. V, T. R. Ashok Kumar and T. Sivakumar
Department of Pharmacy Practice, Nandha College of Pharmacy, Erode, Tamilnadu, India
25 July, 2015
18 September, 2015
06 November, 2015
01 January, 2016